Alert archive / Washington / Wind Advisories in 2017

Wind Advisory 26, NWS Seattle, WA

December 29, 2017

NWS Seattle, WA issued this wind advisory at Dec 29, 2017, 4:36 PM PST. It took effect at Dec 29, 2017, 6:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2017, 4:36 PM PST (00:36 UTC)
In effect from
Dec 29, 2017, 6:00 PM PST
Expired
Dec 30, 2017, 4:00 AM PST
In force
10 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

129 
WWUS76 KSEW 300036
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
436 PM PST Fri Dec 29 2017

WAZ515-301200-
/O.CAN.KSEW.WI.Y.0025.000000T0000Z-171230T1200Z/
/O.NEW.KSEW.WI.Y.0026.171230T0200Z-171230T1200Z/
Western Strait of Juan De Fuca-
436 PM PST Fri Dec 29 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SATURDAY...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect until 4 AM PST Saturday. 

* WIND...West 15 to 30 with gusts near 40 mph this evening. 

* SOME AFFECTED LOCATIONS...Joyce, Clallam Bay and Sekiu.

* TIMING...Winds peaking this evening, then easing late tonight.

* IMPACTS...Winds this strong can break small branches off trees 
  and cause local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ516-517-300600-
/O.CON.KSEW.WI.Y.0025.000000T0000Z-171230T0600Z/
North Coast-Central Coast-
436 PM PST Fri Dec 29 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WIND...South to southwest wind 20 to 30 mph with gusts near 45
  mph this evening. 

* SOME AFFECTED LOCATIONS...Westport, Ocean Shores, Hoquiam, La
  Push, and Neah Bay.

* TIMING...Wind were in the process of peaking late this
  afternoon. Winds will ease late this evening. 

* IMPACTS...Winds this strong can break small branches off trees 
  and cause local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ001-504-507-509>511-514-555-556-558-559-301200-
/O.CON.KSEW.WI.Y.0025.171230T0200Z-171230T1200Z/
San Juan County-Southwest Interior-Everett and Vicinity-
Tacoma Area-Admiralty Inlet Area-Hood Canal Area-
Eastern Strait of Juan de Fuca-East Puget Sound Lowlands-
Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity-
436 PM PST Fri Dec 29 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WIND...South through west winds increasing this evening to 15 
  to 30 mph with gusts to 45 mph. 

* SOME AFFECTED LOCATIONS...Seattle, Bellevue, Snoqualmie Ridge,
  Federal Way, Bremerton, Olalla, Gig Harbor, Tacoma, Shelton,
  Everett, Whidbey Island, Lopez Island, Port Townsend, Joyce, and
  Clallam Bay. 

* TIMING...Increasing quickly early this evening, then easing 
  overnight. 

* IMPACTS...Winds this strong can break small branches off trees 
  and cause local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 29, 4:04 PM PST, 32 minutes earlier.

Area forecast discussion, Dec 29, 4:04 PM PST, 32 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
404 PM PST Fri Dec 29 2017

.SYNOPSIS...A surface low will cross Northwest Washington early
this evening. It is being preceded by an ice storm in areas north
and northeast of Bellingham, with heavy rain and mountain snow
elsewhere. The low will be followed this evening by windy
conditions and lowering snow levels, along with an end to the ice
storm over Whatcom County. Lingering showers should end on
Saturday as higher pressure builds over the region. An upper ridge
will bring dry weather from Sunday through at least New Years
Day. A weakness in the upper ridge could allow a few sprinkles on
Monday night. A more substantial weakening of the ridge could
allow light rain to return next Thursday or Friday.

&&

.SHORT TERM...A 998-1000 mb surface low will track E-NE across the
northwest Olympic Peninsula any time now. Bellingham-Williams Lake
BC pressure gradient has strengthened to -16.9 mb, drawing in a
steady stream of shallow, sub-freezing air on northeast wind over
Western Whatcom County, particularly areas north and northeast of
Bellingham. Have gotten reports of tree branches falling near
Lynden and a significant power outage near Sumas. With 3-7 more
hours of freezing precip to go, have gone with an Ice Storm
Warning that is aimed at communities north and northeast of
Bellingham. Once the low center moves east later tonight, a milder west-
southwest wind will kick in over Whatcom County. Overnight
temperatures will rise into the upper 30s to near 40, and freezing
precip will end. In fact, folks who must go out late tonight
should beware of ice chunks falling from trees and off buildings.

Elsewhere, the main impact in the wake of the low center passage
will be wind. A wind gust to 48 mph occurred at Hoquiam around 230
pm. Further inland, peak southerly wind gusts near 45 mph will be
possible, with westerly direction near the Strait. Wind speeds
will peak this evening and start to ease overnight.

Heavy rain has occurred today, with 2+ inches in just the past 12
hours over the southern Olympics and in the Cascades near Mount
Rainier. See the Hydro section for a discussion of flood impacts.

As the flow becomes more onshore in the next few hours, precip
will start to focus more on windward mountain slopes and less over
the lowlands. In other words, precip rates will ease over the
lowlands but continue over the mountains for another 12 hours or
so. A closely trailing cold front behind the low center will bring
snow levels quickly down into the 1500-2500 foot range by the
overnight hours. Have extended winter weather highlights over the
mountains until 9 AM Saturday.

Upper ridging will quickly pop up off the coast on Saturday,
helping to stabilize the air mass and taper off the post-frontal
showers.

Low-level offshore flow will develop on Saturday evening, and the
air mass will continue to dry. A dry, quiet Sunday is expected,
but there should be areas of stubborn fog on Sunday, especially
over Southwest Washington valleys.

A weakness will develop in the upper ridge on Monday, allowing
high clouds to invade the skies. Dry low-level offshore flow will
continue, but a few sprinkles are possible from the higher clouds
around Monday night. Any precip will be light, and plenty of
ensemble members show no precip at all.  Haner

.LONG TERM...Upper level high pressure should be the main player
for next Tuesday and Wednesday. The upper ridge will move east
enough on Thursday and Friday for some southerly flow aloft to
develop. This stands a better chance of bringing some weak upper
impulses up from the south with light precip. Overall, the
extended forecast appears to be uneventful.  Haner

&&

.AVIATION...A cold front will move through the region this evening.
A cold upper trough will move by to the north late tonight and
Saturday. Westerly flow aloft tonight will become northwesterly
Saturday. At the surface, a deep low will move northeast across the
north part of the area this evening. Strong southerly winds this
evening will turn more onshore tonight after the front passes. Winds
will ease and become northerly and offshore on Saturday.

Ceilings are mostly IFR around 1000 ft in rain. In western Whatcom
County, winds are still NE and a cold air mass is at the surface.
Freezing rain is possible there this evening, but winds will turn
SW tonight and warm the lower air mass, ending any freezing rain
around KBLI. Some improvement in ceilings, to MVFR, is likely late
tonight as onshore flow develops.

KSEA...Ceilings likely to stay around 1K ft today into this evening,
with some improvement after 04Z or so. Visibility will also be
restricted in rain today. Southwest wind 15g28kt this evening,
easing late. CHB

&&

.MARINE...A deep low is forecast to move northeast across the north
Olympic peninsula and into the north Cascades this evening. Gales
are likely south of the low and the warnings are up. Strong westerly
flow is likely behind the low later tonight, and gale warnings are
in effect in the strait for that.

Winds will ease considerably Saturday and remain mostly below 20 kt
into next week. Northerly and offshore flow could give small craft
advisory strength winds in the strait and over the northern inland
waters at times. CHB

&&

.HYDROLOGY...Heavy rain brought a few rivers to flood stage today,
and a few more could flood tonight. Models continue to focus the
heaviest rain over the Olympics and central and south Cascades.
Flood warnings are in effect for the Snoqualmie and Newaukum
Rivers and the reach of the White River near the R Street bridge
in Auburn. The Skookumchuck and Skokomish Rivers could also reach
flood stage tonight. A number of other rivers in the southern part
of the state may get close to flood stage but no other flooding is
forecast at this time. River basins in Skagit and Whatcom Counties
will receive the least rain and rivers in those counties are not
likely to flood.

Rain will end tonight and a colder air mass will settle over the
region. No more heavy rain events are forecast for the next week or
so. After the rivers crest tonight and recede below flood stage
Saturday, further flooding is unlikely. Burke

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through Saturday afternoon for Admiralty Inlet Area-
     Bellevue and Vicinity-Cascades of Pierce and Lewis Counties-
     Cascades of Snohomish and King Counties-Central Coast-East
     Puget Sound Lowlands-Eastern Strait of Juan de Fuca-Everett
     and Vicinity-Hood Canal Area-Lower Chehalis Valley Area-
     North Coast-Olympics-Seattle and Vicinity-Southwest
     Interior-Tacoma Area-Western Strait of Juan De Fuca.

     Wind Advisory until 4 AM PST Saturday for Admiralty Inlet Area-
     Bellevue and Vicinity-Bremerton and Vicinity-East Puget
     Sound Lowlands-Eastern Strait of Juan de Fuca-Everett and
     Vicinity-Hood Canal Area-San Juan County-Seattle and
     Vicinity-Southwest Interior-Tacoma Area.

     Winter Weather Advisory until 9 AM PST Saturday for Cascades of
     Pierce and Lewis Counties.

     Winter Storm Warning until 9 AM PST Saturday for Cascades of
     Snohomish and King Counties-Cascades of Whatcom and Skagit
     Counties.

     Ice Storm Warning until midnight PST tonight for Western Whatcom
     County.

     Wind Advisory until 10 PM PST this evening for Central Coast-
     North Coast.

     Wind Advisory until 4 AM PST Saturday for Western Strait of Juan
     De Fuca.

PZ...Small Craft Advisory for rough bar until 4 PM PST Saturday for
     Grays Harbor Bar.

     Small Craft Advisory from 10 PM this evening to 10 AM PST
     Saturday for Coastal Waters From Cape Flattery To James
     Island 10 To 60 Nm-Coastal Waters From James Island To
     Point Grenville 10 To 60 Nm-Coastal Waters From James
     Island To Point Grenville Out 10 Nm-Coastal Waters From
     Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning until 10 PM PST this evening for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Gale Warning until 10 AM PST Saturday for Central U.S. Waters
     Strait Of Juan De Fuca-Coastal Waters From Cape Flattery To
     James Island Out 10 Nm-East Entrance U.S. Waters Strait Of
     Juan De Fuca-West Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Small Craft Advisory until 10 AM PST Saturday for Admiralty
     Inlet-Northern Inland Waters Including The San Juan Islands.

     Gale Warning until 4 AM PST Saturday for Puget Sound and Hood
     Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 4:41 PM PSTRiver Flood WarningSEWMason35 hr
Dec 30, 2:11 PM PSTSmall Craft AdvisorySEW41 hr

Nearby

Wind Advisories in Washington, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.